Tornadoes · United States · Florida · 2024
EF0 tornado, Freeport, Florida, May 10, 2024
This EF0 tornado ran 1.4 miles across Walton County on May 10, 2024, touching down at 4:47 AM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 10, 2024
- Touchdown
- 4:47 AM CDT (09:47 UTC)
- Lifted
- 4:49 AM CDT (09:49 UTC)
- On the ground
- 2 minutes
- Path length
- 1.4 miles (2.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Walton County
- Touchdown point
- 30.480, -86.070
- Lift-off point
- 30.470, -86.050
- Record number
- 2405100347-01
What the Weather Service recorded
May was an incredibly busy month defined by heat, heavy rain, and severe thunderstorms. The main weather event occurred on the 10th when tornadoes and swaths of intense straight-line winds ravaged the Tallahassee area. A severe squall line plowed through parts of SE AL, the FL Panhandle and Big Bend early that morning and produced a total of 7 confirmed tornadoes. Three tornadoes went through Leon County, of which two, each rated EF-2 (max winds of 115 mph), simultaneously converged on Tallahassee. That same storm also was responsible for destructive wind damage in excess of 100 mph with the FAMU Weatherstem site reporting a peak gust of 84 mph, while the Tallahassee Airport gusted to 66 mph. The former surpassed the 83-mph record gust at KTLH from 9/11/1990! The resultant impacts were widespread power outages, downed/snapped/uprooted trees, and 400+ broken utility poles (exceeding Hurricane Hermine/Irma/Michael combined, per the City of TLH). Unfortunately, there were two storm-related fatalities in Tallahassee. Damage costs to the city of Tallahassee were extensive. The city accrued at least $50 million in damages, not even including residential damages. Residential damage was significant. There were a total of 174 structures deemed destroyed, 742 with major damage, 780 with minor damage, and 417 that were deemed affected. The median home price in Tallahassee as of July 2024 is roughly $286,000. Thus, a rough estimate for residential damage is an additional $50 million for the destroyed structures (assuming $286K damage per structure), $74.2 million for the structures with major damage (assuming $100K damage per structure), $7.8 million for the structures with minor damage (assuming $10K damage per structure), and $2.1 million for the structures that were deemed affected (assuming $5,000 damage per structure). This brings the estimated grand total to $184.1 million, which will be divided equally between the two tornadoes since they merged together over the city.
A brief EF0 tornado moved across Highway 20 west of JW Hollington Road with damage to trees along Highway 20. A brief TDS was present on EVX radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS TAE issued a tornado warning for this county at 09:25 UTC, 22 minutes before the tornado touched down, in force until 10:00 UTC.
The county was under a severe thunderstorm watch, issued at 08:05 UTC and running to 15:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:05 UTC | 15:00 UTC | Severe Thunderstorm Watch | TAE |
| 09:02 UTC | 10:30 UTC | Severe Thunderstorm Warning | TAE |
| 09:25 UTC | 10:00 UTC | Tornado Warning | TAE |
| 09:41 UTC | 10:04 UTC | Tornado Warning | TAE |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at May 10, 2:57 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 10, 2:57 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
357 AM EDT Fri May 10 2024
...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THE REST OF THE
MORNING ACROSS THE REGION...
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 353 AM EDT Fri May 10 2024
Watching two areas of convection at the moment, one across central
Alabama and one further west into central/southern Mississippi and
will gradually enter western Alabama. Outflow from earlier storms
runs north of Apalachicola northwest into central Alabama. Dewpoints
east of this boundary in the low to mid 60s and dewpoints west
are in the mid 70s. MLCAPE in the area runs from 1000-2000 J/kg
with higher readings further west. Some inhibition east of the
outflow and much less further west. The outflow boundary is
expected to slowly move back north and east overnight as a mid
level disturbance approaches and southerly winds become more
dominant ahead of this feature.
Assessing the latest CAMs, convection over central Alabama will
drift southeast and into our northern counties before 1AM. Some
questions on how far south this convection can go into our area
before significantly weakening as the atmosphere east of the
outflow boundary is more stable. Additional convection may fire
into the panhandle in that same timeframe while convection in
southern Mississippi/western Alabama races towards the area
towards 5AM. These two areas congeal through the night while
convection in Texas races along the Gulf coast towards the area in
the morning hours.
The enhanced risk from SPC remains overnight with destructive winds
70-80+ mph along with tornadoes and large hail. Residents are urged
to have several ways to receive warnings, and make sure these
devices and means are charged and the volume is up loud as much
of this will be occurring at night. These systems have the
potential to produce widespread damage along its track.
Appears the MCS will push through the area in the morning hours,
trends continue to show residual showers and storms develop into the
afternoon hours. Flooding may become an issue depending on how the
MCS evolves and moves across the area and convection that develops
behind the it. Keep pops going further west into the afternoon hours
and may have to expand if convection does develop further west into
the panhandle.
Pops will be winding down Friday night as a cold front moves
through. Highs will be in the 80s today and lows tonight will fall
in the low 60s. Dewpoints fall into the mid 50s behind the front so
it will feel like a crisp morning into Saturday morning.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 353 AM EDT Fri May 10 2024
Being post-frontal will lead to relatively cooler temps and a
decrease in moisture as northerly flow prevails throughout the short
term. Although surface winds will be southerly near the coast during
the afternoon hours due to the sea breeze, high pressure will lead
to large-scale subsidence. Limiting development to fair weather Cu
or developing towers that fizzle away. Overall, a nice weekend is on
tap.
Expect daytime highs generally in the 80s with overnight lows
generally in the upper 50s to low 60s.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 353 AM EDT Fri May 10 2024
Next week a parade of shortwaves looks to move across the north Gulf
states with several rounds of weather possible. Given upper-level
support and good instability and decent low-level shear there's a
fair chance for multiple rounds of severe weather. Given the
mesoscale nature of these disturbances it's far too early to get
into specifics, however, once we get into Tuesday and beyond we're
looking at an active period.
Expect daytime highs initially in the upper 70s to mid 80s on Monday
to climb back up into the upper 80s to low 90s by Thursday.
Similarly, expect overnight lows initially in the low to mid 60s
initially climb into the upper 60s to lower 70s by Thursday.
&&
.AVIATION...
(06Z TAFS)
Issued at 353 AM EDT Fri May 10 2024
Clusters of storms are currently moving through southwest Georgia
with a more intense line moving into southern Alabama. This area
will move eastward and pose a damaging wind threat, along with
some hail and isolated tornadoes. Kept the timing of TSRA and
strong wind gusts as is from the previous TAFs and will amend as
needed. Cigs will lower to MVFR/IFR overnight with vsby
restrictions primarily underneath heavier convection. All and all,
poor flying conditions through the afternoon hours until the
convection passes to the east.
&&
.MARINE...
Issued at 353 AM EDT Fri May 10 2024
A cold front will slowly approach from the northwest today, preceded
by strong to severe thunderstorms over the waters. Cautionary
conditions could be possible throughout today into tomorrow morning.
The front will limp across the waters on tonight. It will be
followed by moderate to occasionally fresh northerly breezes on
Saturday morning. Surface high pressure over the southern Plains on
Saturday will move across the Southeast States on Sunday, causing
winds to clock around. High pressure will move east into the
Atlantic on Monday, brining a return to southerly flow.
&&
.FIRE WEATHER...
Issued at 353 AM EDT Fri May 10 2024
Through early this afternoon, thunderstorms are expected to increase
in coverage and intensity as a complex of storms moves through the
region. Severe storms including destructive winds, hail, and
isolated tornadoes will all be possible. By late afternoon or early
evening, the rain will move east of the Florida Big Bend with drying
conditions into the weekend. The weather pattern will remain
unsettled into next week with several rounds of wetting rains and
possible severe weather.
&&
.HYDROLOGY...
Issued at 353 AM EDT Fri May 10 2024
A marginal risk of excessive rainfall is place today for most of the
area as a frontal system looks to push through the region. The
primary risk here being torrential downpours or training within any
thunderstorm(s) leading to a localized flash flooding risk.
Otherwise, area rivers are expected to remain below flood stage. In
the extended period the WPC is forecasting 3-5 inches by midweek
next week. This could introduce some riverine concerns, however,
it's too far out to say with any degree of confidence.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 63 84 62 / 90 10 0 0
Panama City 84 65 83 65 / 80 0 0 0
Dothan 82 60 81 60 / 80 0 0 0
Albany 82 59 81 58 / 70 0 0 0
Valdosta 82 62 82 60 / 90 10 0 0
Cross City 87 65 86 60 / 60 30 0 0
Apalachicola 83 67 82 66 / 70 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Scholl
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Scholl
MARINE...Oliver
FIRE WEATHER...Scholl
HYDROLOGY...OliverIn the hours before
Special weather statement, May 10, 2:15 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 AM CDT Fri May 10 2024
ALZ065>069-100800-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-
215 AM CDT Fri May 10 2024
...STRONG THUNDERSTORMS WILL IMPACT DALE...HENRY...COFFEE...GENEVA
AND HOUSTON COUNTIES THROUGH 300 AM CDT...
At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Opp to 7 miles northeast of Samson to 10
miles north of Bonifay. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Daleville, Elba, Abbeville, Cottonwood, Geneva, Fort Novosel,
Enterprise, Headland, Dothan, Ozark, Hartford, Taylor, Midland City,
Kinsey, Ashford, Level Plains, Slocomb, Samson, Cowarts, and Newton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southeastern Alabama.
&&
LAT...LON 3153 8619 3154 8614 3162 8615 3162 8542
3171 8542 3170 8522 3172 8521 3172 8517
3111 8517 3100 8544 3099 8585 3112 8597
3113 8619
TIME...MOT...LOC 0715Z 223DEG 28KT 3122 8627 3116 8593 3093 8572
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
97-OLIVERLocal storm report, May 10, 3:48 AM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
448 AM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM Tstm Wnd Dmg 1 NE Elba 31.42N 86.07W
05/10/2024 Coffee AL Amateur Radio
HAM reported a tree fell on a house around
the hospital.
&&
KRLocal storm report, May 10, 4:15 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
515 AM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM Tstm Wnd Dmg 1 N Skipperville 31.57N 85.55W
05/10/2024 Dale AL 911 Call Center
Report of a tree down on County Road 33.
&&
KRLocal storm report, May 10, 4:17 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
517 AM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM Hail 3 W Harmony Church Rd/H 31.23N 84.79W
05/10/2024 E2.50 Inch Miller GA Public
Report of 2.5 inch hail West Sheffield and
Highway 27.
&&Local storm report, May 10, 4:18 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
518 AM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM Tstm Wnd Dmg 1 NE Ariton 31.61N 85.70W
05/10/2024 Dale AL 911 Call Center
Report of a tree down on County Rd 72 just
outside of Ariton.
&&
KRLocal storm report, May 10, 4:45 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
545 AM EDT Fri May 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM Tstm Wnd Gst 1 N De Funiak Springs 30.74N 86.12W
05/10/2024 M54 MPH Walton FL Mesonet
Walton High School Mesonet.
&&
KRThe radar
The Eglin Afb radar (KEVX), 17 km away, was scanning. The volume nearest the touchdown began at 09:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:13 UTC | TSTM WND DMG | Crestview | Okaloosa, FL | Wind damage to an awning that was stripped off the canopy of a gas station. Paneling stripped from the side of a church building. |
| 09:15 UTC | TSTM WND GST 84 | Crestview | Okaloosa, FL | |
| 09:28 UTC | TSTM WND GST 71 | 4 Wnw New Home | Walton, FL | Eglin wind sensor measured a 71 mph gust. |
| 09:38 UTC | TSTM WND GST 53 | 2 Wnw Miramar Beach | Walton, FL | Ambient Weather Station reported a 53 mph thunderstorm wind gust. |
| 09:39 UTC | TSTM WND GST 54 | 1 N De Funiak Springs | Walton, FL | Walton High School Mesonet. |
| 09:40 UTC | TSTM WND GST 54 | 1 N De Funiak Springs | Walton, FL | Mesonet station 1366W Walton High School. |
| 09:44 UTC | TSTM WND GST 63 | 3 S Portland | Walton, FL | Wunderground station KFLFREEP57 gusted to 63 mph. |
| 09:46 UTC | TSTM WND GST 84 | 4 Ssw Freeport | Walton, FL | Wunderground station KFLFREEP65 gusted to 84 mph. |
| 09:47 UTC | TORNADO | 5 Ese Freeport | Walton, FL | Brief EF0 tornado confirmed. Tree damage along SR20 with TDS on radar. No structural damage reported. |
| 09:48 UTC | TSTM WND DMG | 5 Ese Freeport | Walton, FL | Tree down on Highway 20 just west of JW Hollington Road. |
| 10:07 UTC | TSTM WND GST 64 | 5 Ne West Bay | Bay, FL | ASOS station KECP Panama City. |
| 10:26 UTC | TSTM WND GST 58 | 1 Ese Panama City | Bay, FL | Ambient station gusted to 58 mph. |
| 10:27 UTC | TSTM WND DMG | 1 Nw Cedar Grove | Bay, FL | Part of the roof of John Lee Mazda blew off as a result of strong winds. |
| 10:27 UTC | TSTM WND DMG | Cedar Grove | Bay, FL | Tree down along the 1200 block of Everett Ave. |
| 10:28 UTC | TSTM WND GST 63 | 1 Se Springfield | Bay, FL | Ambient station gusted to 63 mph. |
| 10:30 UTC | TSTM WND DMG | Callaway | Bay, FL | A church in Callaway had its awning ripped off, and power poles were damaged. |
| 10:53 UTC | TSTM WND GST 64 | 5 Ne West Bay | Bay, FL | ASOS station KECP Panama City. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of May 10, 2024
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 2:03 AM CDT | EF2 | Monroe, AL | 24.2 | 1,200 | |||
| May 10 | 3:41 AM CDT | EF2 | Santa Rosa, FL | 24.0 | 1,000 | |||
| May 10 | 3:42 AM CDT | Unrated | Santa Rosa, FL | 4.5 | 30 | |||
| May 10 | 3:50 AM CDT | Unrated | Santa Rosa, FL | 0.7 | 30 | |||
| May 10 | 3:54 AM CDT | Unrated | Santa Rosa, FL | 3.2 | 30 | |||
| May 10 | 4:02 AM CDT | EF0 | Houston, AL | 4.4 | 125 | $75,000 | ||
| May 10 | 4:16 AM CDT | Unrated | Okaloosa, FL | 2.5 | 30 | |||
| May 10 | 4:25 AM CDT | EF0 | Walton, FL | 3.1 | 25 | |||
| May 10 | 6:36 AM EDT | EF2 | Gadsden, FL | 24.2 | 900 | $92 million | ||
| May 10 | 6:44 AM EDT | EF1 | Gadsden, FL | 31.4 | 1,100 | $250,000 | ||
| May 10 | 6:50 AM EDT | EF2 | Leon, FL | 24.8 | 1,400 | 2 | $92 million | |
| May 10 | 7:31 AM EDT | EF1 | Jefferson, FL | 37.5 | 1,300 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.